Funny, I was wondering the same thing this morning. Had a patient who could have had morphine but wanted Phenergan instead. Go figure! It must be good because I've heard it feels like fire going in and has the pH of around 2.2. Goodness knows i wouldn't want that in me.
Question for everyone: are you allowed to give it IV push in a peripheral (diluted? Undiluted?)? I had heard this was REALLY bad but everyone does it on my unit, and there is no policy on it.
Where I work we cannot give phenergan IV unless specially ordered in 1 liter of LR or NS. It's too likely to cause phlebitis. It burns like HELL getting phenergan IVP, don't do it. I had someone do that to me, and it burned all the way up to my armpit! YEOOOWCH....the iv infiltrated right after that. NOT KIND!
I try not to give it push. I just about always give it IM. The one time I had it (other than PO) my doc ordered it push and I had him change to IM. It can truly burn your veins. If you give IV it needs to be a big bore.
I've often wondered the same thing whether it was addicting or not........ yes, patients do ask for it often.
I've given 12.5 or 25mg IVP slow i usually open the IV WO in the ER while I'm giving it. Some patients complain of burning, but some don't.
I've had it, but it didn't burn...had a #20 PIV in my AC, no IVF running. Some people c/o of burning, most don't in my experience. Tends to depend on the vein...little/fragile veins will burn, big fatty veins don't.
I'm not sure if it would be addictive or not, but people do get a little buzz or whatever off it, so I can see where it could become popular.
I realize everyone here is discussing IV or IM Phenergan, which I have no experience with. But I used to work overseas, where we kept Phenergan 25 mg. tabs. in a drawer for anyone who was nauseated. Then the pharmacy began to see them disappearing by the handful and discovered they were being used as a sleeping med. Worked beautifully except the patients were knocked out for from 12 to 18 hours! So that could be an issue with p.o. use.
Does anyone know if Phenergan is addictive.? I know its not a narcotic, but we've seen an increase in pts asking for it.
I have found in my experiences as a community mental health nurse that many non narcotic medications have street value and potental for abuse for example , cogentin. Many of my clients will freely admit to taking excssive amounts of OTC benadryl because they tell me it helps them relax and sleep- how dangerous is that, yes? I am not at all surprised that you may have LOTS of requests for that medication.:stone
As a CCU nurse it was used extensively before Zofran IV for MI patients who were nauseated/vomiting from their MI------calmed them down, generally helped stop the symtoms. Of course NOW where I work the pt is taken immediately to the cath lab from the ER and stented if possible.
I have received phenergan a lot with my migraines. I don't usually go to the hosptial until I have exhausted all my home RX's and the usually methods of dark room, sleep, quiet. Sometime I can get rid of it. This last one last 5 days but I was still functional to a point. I wait until I am nonfunctional to go to the hospital. Then I usually require Demerol/phenergan to get rid of it. Between the combination of medicine and the sleep I will usually be gone within 2 days. I never ask for the phenergan just Demerol b/c at that point nothing else is going to work. I have pretty much all the other RX at home and have already tried them. Sometimes Dr. will prescribe something else beside phenergan but I usually leave that part up to the Dr. It does help the N/V (? on abb. forgot).
The pts in my psych employment will "drug seek" on phenergan when they know it's available. I understand it can give a little buzz - certainly helps them sleep.
As far as IV use - I used to push it on the onc floor all the time in a running IV or SL - diluted and SLOOOOOOOOOOOWLY. Never lost a vein or heard a complaint. Did occasionally have pts who would be nauseated and refuse the phenergan - come to find out someone had pushed it fast and they were afraid of it burning. I would guarantee them it could be administered painlessly (and did.) It just takes some time.